Virginia, 2008

Tornado in Virginia, April 28, 2008

April 28, 2008 · NWS RNK · 1 event in 1 county or zone

The tornado touched down just south of the intersection of Highways 96 and 49, or just west of the western edge of Virgilina. The tornado progressed northeast for approximately one mile and was 240 yards wide at one point.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The tornado touched down just south of the intersection of Highways 96 and 49, or just west of the western edge of Virgilina. The tornado progressed northeast for approximately one mile and was 240 yards wide at one point. A total of 6 homes were damaged by the tornado, and numerous large trees were downed and snapped off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 28, 10:09 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Apr 28, 10:09 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1109 AM EDT MON APR 28 2008

.SYNOPSIS...
LOW PRESSURE WILL PASS NORTH OF THE AREA TODAY ALLOWING A
TRAILING COLD FRONT TO SWING EAST ACROSS THE REGION BY LATE AFTERNOON.
ANOTHER UPPER LEVEL DISTURBANCE BEHIND THE FRONT WILL WORK IN FROM
THE NW TONIGHT BEFORE LIFTING NE ACROSS THE MID ATLANTIC REGION
TUESDAY. COOL HIGH PRESSURE SHOULD BUILD IN FROM THE WEST LATER
TUESDAY BRINGING DRIER BUT CHILLY WEATHER INTO MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR AND SFC OBS SHOWS THE COLD FRONT MOVG INTO THE ALLEGHANY
HIGHLANDS AND NEW RIVER VALLEY OF SW VA...AND THE NRN MTNS OF NC AT
THIS TIME WITH A NARROW BAND OF HEAVIER SHOWERS. FURTHER
EAST...ANOTHER BAND OF HEAVIER SHOWERS IS DEVELOPING ALONG AN OLD
OUTFLOW AHEAD OF THE FNT. THIS IS WHERE I EXPECT ANY POSSIBLE
CONVECTION TO DEVELOP THIS AFTERNOON. WITH OVERCAST
SKIES...INSTABILITY SHOULD REMAIN MARGINAL...SO I THINK THE MAIN
THREAT WITH THIS CONVECTION WILL BE THE SLOW MOVEMENT OF A SOLID
LINE OF HEAVIER RAIN. FFG HAS DROPPED DOWN TO UNDER 2 INCHES IN AN
HOUR EAST OF THE BLUE RIDGE WITH THE RECENT RAINS...SO IT WILL
HAVE TO BE WATCHED FOR MINOR FLOOD PROBLEMS. THINK THE LINE WILL
KEEP MOVG ENOUGH THAT THERE IS NOT MUCH OF A FLASH FLOOD THREAT AT
THIS POINT. I HAVE ADJUSTED THE MOVEMENT EASTWARD OF THE PRECIP
ABOUT AN HOUR SLOWER...AND ADDED IN A CHC OF THUNDERSTORMS WITH
HEAVY RAIN. I ADJUSTED THE TEMPERATURES DOWN A FEW DEGREES IN THE
WEST BASED ON HOW MUCH THE TEMPS HAVE DROPPED WITH THE FRONTAL
PASSAGE.

ANY REMAINING POST FRONTAL PRECIP SHOULD EXIT BY EARLY THIS
EVENING BEFORE UPPER LOW/TROF SPILLS SE INTO THE REGION FROM THE
NW OVERNIGHT. MODELS SHOW QUITE A BIT OF MID/UPPER SUPPORT WITH
THIS FEATURE BUT LACKING DEEP RH OUTSIDE OF THE WESTERN SLOPES.
WEAK NW TRAJ ALSO NOT GREAT FOR TAKING SHRA EAST OF THE BLUE RIDGE
ESPCLY GIVEN AXIS OF DEEP MOISTURE JUST OFFSHORE WITH THE FRONT.
HOWEVER DEGREE OF LIFT SUPPORTS BUMPING POPS TO LIKELYS FAR NW AND
BUMPING TO CHANCE MOST MOUNTAIN LOCATIONS AND ADDING SLIGHT POPS
SE. IF THE COLD POOL DIGS LESS OR PIVOTS NE QUICKER THEN LATER
SHIFTS MAY TREND DRIER EAST AS SUPPORTED BY THE ENSEMBLES AT THIS
POINT. LOOKS LIKE SOME ELEVATION SNOW POTENTIAL STILL IN ORDER
WEST ESPCLY NW GREENBRIER WHILE EVEN SOME FLAKES POSSIBLE AS FAR
SE AS THE NEW RIVER VALLEY TOWARD MORNING. LOWS MAINLY 34-40 WEST
AND MID/UPPER 40S EAST PENDING CLOUDS AND MIXING. SINCE THINK
GUIDANCE A BIT COLD WITH THE PASSING UPPER SYSTEM STAYED IN
BETWEEN MET/MAV MOS FOR NOW.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
UPPER LOW WILL LIFT OUT TO THE NE TUESDAY MAKING WAY FOR CHILLY
HIGH PRESSURE TO BUILD IN FROM THE WEST INTO WED. DECENT NW FLOW
AND RESIDUAL RH SHOULD KEEP SOME THREAT OF UPSLOPE SHRA/SHSN GOING
THRU TUE AFTERNOON BEFORE MOISTURE SHALLOWS OUT. MAY ALSO SEE A
FEW RESIDUAL -SHRA/SPRINKLES NE ZONES EARLY TUE OTRW A MUCH
COLDER/BLUSTERY DAY IN STORE PER COLD ADVECTION AND PRES RISES
BEHIND DEEPENING OFFSHORE WAVE. MAIN CONCERN WILL COME TUE NIGHT
INTO EARLY WED AS THE RIDGE AXIS SETTLES OVERHEAD THE WEST AND
WINDS DIMINISH. HOWEVER MAY BE LATE BEFORE SKIES CLEAR AND THIS
WILL BE CRITICAL TO FROST/FREEZE POTENTIAL WESTERN VALLEYS. LOOKS
LIKE CERTAINLY THE NW VALLEYS WILL BE COLD ENOUGH SO INCREASED
FROST COVERAGE THERE AND ADDED PATCHY MENTION IN THE GRIDS FARTHER
SOUTH. HIGH BUILDS TO THE SE WED ALLOWING RETURN WARM ADVECTION TO
TAKE SHAPE WED AFTERNOON/NIGHT IN RESPONSE TO BUILDING HEIGHTS.
WARM FRONT MAY PRODUCE SOME CLOUDS OVERNIGHT PER THE NAM BUT THINK
OVERDONE SO GOING WITH THE STRONGER RIDGING OFF THE GFS FOR NOW.
WIDE RANGE OF HIGHS TUE FROM THE LOW/MID 40S NW TO THE MID 60S SE
WHEE MORE SUN LIKELY. LOWS LOW/MID 30S WEST AND 35-40 EAST TUE
NIGHT...THEN REBOUNDING INTO THE 50S/60S ON WED UNDER SUN AND
BETTER SW FLOW.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE GFS HAS COME IN LINE WITH ECMWF AND CANADIAN...WITH RIDGING
BUILDING INTO THE AREA THROUGH FRIDAY. PLAYED THURSDAY WITH DRIER
AND WARMER WEATHER. HELD BACK POPS FRIDAY IN THE EAST WITH DIGGING
LATE WEEK WESTERN UPPER TROF AND CLOSING AN UPPER LOW IN NORTHERN
PLAINS. COLD FRONT APPROACHES THE WESTERN MOUNTAINS FRIDAY NIGHT
AND TRAVELS THROUGH AREA ON SATURDAY. WITH COOL AIR PUSHING INTO
THE REGION...LOWERED TEMPERATURES ON SATURDAY AND SUNDAY.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
WARM FRONT ACROSS THE SOUTHERN HALF OF THE REGION WILL LIFT SLOWLY
NORTH THIS MORNING FOLLOWED BY COLD FRONTAL PASSAGE IN THE BLF/LWB
AREA BETWEEN 12-15Z. UNTIL THEN...RAIN SHOWERS WILL BRING CIGS
BACK DOWN TOWARD 1KFT OR LESS IN BLF/LWB BEFORE FRONTAL PASSAGE.
ONE THE FRONT PASSES...LOOK FOR CIGS TO SLOWLY IMPROVE INTO MVFR
RANGE THE VFR BY LATE IN THE DAY.

FOR R0A-LYH-DAN...CIGS WILL STAY BELOW 1000 FEET THROUGH LATE
MORNING...WITH SFC VSBYS MAINLY IN THE 2-5SM RANGE UNDER SHOWERS.
AS THE COLD FRONT APPROACHES BY LATE MORNING COULD SEE ISOLATED
TSRA DEVELOP WITHIN THE BKN-WIDESPREAD AREA OF SHOWERS. JUST ADDED
CB IN THE CLOUD GROUP DUE TO UNCERTAINTY IN THE AIRPORTS BEING
AFFECTED ATTM. LOOK FOR FRONTAL PASSAGE IN ROANOKE BY 19Z...AND
LYH-DAN IN THE 21Z-00Z TIME FRAME. CIGS SHOULD IMPROVE TO MVFR/VFR
AROUND MIDDAY AS FLOW TURNS FROM SE TO SW WITH WARM FRONT LIFTING
NORTH.

SHOULD SEE CONDITIONS IMPROVE BRIEFLY BEHIND THE FRONT ESPCLY
EASTERN SITES EARLY THIS EVENING BEFORE AN UPPER LEVEL LOW
APPROACHES LATE TONIGHT. THIS SHOULD CAUSE CIGS TO AGAIN LOWER TO
IFR/MVFR SE WVA WHERE SCTD RAIN/SNOW SHOWERS MAY REDEVELOP LATE.
ELSEWHERE SPOTTY -SHRA POSSIBLE MAINLY ROA-LYH CORRIDOR AFTER 06Z
WITH CIGS LOW END VFR TO MVFR THRU 12Z TUE.

UNSETTLED CONDITIONS INCLUDING LINGERING LOW CLOUDS MAY PERSIST
IN THE MOUNTAINS TUESDAY INTO WEDNESDAY OTRW VFR IS EXPECTED TO
RETURN INTO MIDWEEK.

&&

.HYDROLOGY...
DESPITE THE WIDESPREAD RAINFALL OF 1 TO 1.5 INCHES IN THE PAST 24
HOURS IN THE HEADWATERS OF THE ROANOKE AND THE JAMES...RIVERS ARE NOT
EXPECTED TO FLOOD SINCE THEY STARTED OFF SO LOW. HALF TO THREE
QUARTERS BANKFULL RISES CAN BE EXPECTED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH/JJ
SHORT TERM...JH/KK
LONG TERM...WP
AVIATION...DS/JH/WP
HYDROLOGY...
Hazardous weather outlook, Apr 28, 3:30 AM EST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 AM EDT MON APR 28 2008

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-290830-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
430 AM EDT MON APR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS AHEAD OF A COLD FRONT WILL
RESULT IN LOCALLY HEAVY RAINFALL INTO EARLY THIS AFTERNOON. THE
RAINFALL MAY BE HEAVY ENOUGH IN SPOTS TO PRODUCE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLD HIGH PRESSURE WILL BUILD OVER THE AREA TUESDAY NIGHT. THIS
MAY RESULT IN FROST OR FREEZE CONDITIONS ESPECIALLY ACROSS THE
COLDER VALLEYS BY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-019-020-VAZ032>035-043-045>047-290830-
SURRY-STOKES-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
CAMPBELL-APPOMATTOX-BUCKINGHAM-
430 AM EDT MON APR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE EAST THROUGH THE AREA THIS
AFTERNOON. SHOWERS ALONG WITH ISOLATED STRONG THUNDERSTORMS AHEAD
OF THE FRONT MAY RESULT IN LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044-058-059-290830-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
430 AM EDT MON APR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL MOVE EAST THROUGH THE AREA THIS AFTERNOON
POSSIBLY BRINGING ISOLATED STRONG TO SEVERE THUNDERSTORMS AS WELL
AS HEAVY RAINFALL TO PARTS OF THE PIEDMONT SECTIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 28, 9:59 AM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 AM EDT MON APR 28 2008

NCZ004>006-VAZ043>045-058-059-281600-
ROCKINGHAM NC-STOKES NC-CASWELL NC-HALIFAX VA-CHARLOTTE VA-
PITTSYLVANIA VA-HENRY VA-CAMPBELL VA-
1059 AM EDT MON APR 28 2008

...THUNDERSTORMS WITH HEAVY RAINS THIS MORNING...

AT 1055 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF HURT TO 5
MILES WEST OF CALLANDS TO 3 MILES SOUTHEAST OF DANBURY...MOVING EAST
AT 30 MPH. THE LINE OF THUNDERSTORMS WILL BE NEAR...STONEVILLE...
PINE HALL AT 1105 AM EDT...GLADYS...MADISON AT 1110 AM EDT...
INTELLIGENCE...EDEN AT 1115 AM EDT...DRAPER...BETHANY AT 1120 AM
EDT...WENTWORTH...OREGON HILL AT 1125 AM EDT...

RAINFALL AMOUNTS OF HALF TO THREE QUARTER OF AN INCH PER HALF HOUR
ARE POSSIBLE. PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE AREA AND
LOW LYING AREAS. WINDS GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE
STORMS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

07
Special weather statement, Apr 28, 10:38 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1138 AM EDT MON APR 28 2008

NCZ004>006-VAZ033>035-043>047-058-059-281645-
ROCKINGHAM NC-STOKES NC-CASWELL NC-HALIFAX VA-FRANKLIN VA-
CHARLOTTE VA-APPOMATTOX VA-BUCKINGHAM VA-AMHERST VA-PITTSYLVANIA VA-
HENRY VA-BEDFORD VA-CAMPBELL VA-
1138 AM EDT MON APR 28 2008

...SHOWERS AND SCATTERED THUNDERSTORMS WITH HEAVY RAIN...

AT 1134 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL
EXTENDING FROM 7 MILES NORTH OF LYNCHBURG CITY TO 6 MILES SOUTH OF
MADISON...MOVING EAST AT 25 MPH. THE LINE OF SHOWERS WITH HEAVY RAIN
WILL BE NEAR...EDEN...BETHANY AT 1145 AM EDT...RIVERVILLE...WINGINA
AT 1150 AM EDT...BENT CREEK...CENTENARY AT 1155 AM
EDT...STONEWALL...TOWER HILL AT NOON EDT...CONCORD...OAKVILLE AT
1205 PM EDT...

RAINFALL AMOUNTS OF A HALF TO THREE QUARTERS OF AN INCH ARE LIKELY
FROM THESE STORMS IN A HALF HOUR OR LESS. MINOR FLOODING IS
LIKELY...PARTICULARLY PONDING OF WATER IN POOR DRAINAGE AND LOW
LYING AREAS. WINDS GUSTS UP TO 40 MPH ARE POSSIBLE WITH THE
THUNDERSTORMS. MOTORISTS SHOULD WATCH FOR WATER COVERED ROADS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

JJ
Special weather statement, Apr 28, 11:33 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1233 PM EDT MON APR 28 2008

NCZ005-006-VAZ044>047-058-059-281845-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...EDEN...DANVILLE...LYNCHBURG...
APPOMATTOX...SOUTH BOSTON...KEYSVILLE
1233 PM EDT MON APR 28 2008

...SHOWERS AND SCATTERED THUNDERSTORMS WITH HEAVY RAIN...

AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF SHOWERS AND SCATTERED THUNDERSTORMS WITH HEAVY
RAINFALL ACROSS THE SOUTHWEST PIEDMONT OF VIRGINIA...AND THE
NORTHWEST PIEDMONT OF NORTH CAROLINA. THIS AREA OF HEAVY RAIN
EXTENDED FROM LYNCHBURG...DANVILLE AND WENTWORTH...EASTWARD TO
SOUTH BOSTON...APPOMATTOX AND BUCKINGHAM...AND WAS MOVING TO THE
EAST AT 30 MPH. THE HEAVY RAIN WILL BE ENDING FROM WEST TO EAST
BETWEEN 130 AND 230 PM.

RAINFALL AMOUNTS OF A HALF INCH TO AN INCH ARE LIKELY FROM THESE
STORMS IN LESS THAN AN HOUR. MINOR FLOODING IS LIKELY...PARTICULARLY
PONDING OF WATER IN POOR DRAINAGE AND LOW LYING AREAS. WINDS GUSTS
UP TO 40 MPH ARE POSSIBLE WITH THE THUNDERSTORMS. MOTORISTS SHOULD
WATCH FOR WATER COVERED ROADS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

The radar

The Raleigh/Durham radar (KRAX), 101 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Halifax

When
April 28, 12:10 PM EST to 12:15 PM EST
Where
Halifax County, 0.59 mi SW of Virgilina to 0.36 mi ENE of Virgilina
Rating
EF1
Path length
0.92 mi
Path width
240 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.543, -78.787

Damage values are estimated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyThe tornado archive for Virginia, 2008Warnings in Virginia, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96595.